Macular Cystoid Edema Induced by Nab-Paclitaxel

Sara Alves Pereira, Carolina Vale, Jorge Moreira, Filipa Sampaio

Abstract


A 61-year old male was referred to the Ophthalmology department because of decreased bilateral visual acuity. The patient had metastatic pancreatic adenocarcinoma and was being treated with gemcitabine+nab-paclitaxel. On examination, the patient presented best corrected visual acuities of 4/20 and 2/20 in the right and left eye, respectively. The optical coherence tomography revealed bilateral severe macular edema. Macular edema was considered secondary to nab-paclitaxel and the drug was discontinued. Three months after drug discontinuation, the patient presented best corrected visual acuities of 20/20 and 16/20 in the right and left eye, respectively, and normal fundoscopy. Macular edema is a very rare side effect of taxanes, and the etiopathology is still unknown. Edema is usually reversible upon discontinuation of the offending agent. Clinicians should be aware of this adverse effect of taxanes, and a high index of clinical suspicion is essential for diagnosis.

Keywords


Albumins/adverse effects; Albumin-Bound Paclitaxel/adverse effects; Macular Edema/chemically induced; Paclitaxel/adverse effects; Pancreatic Neoplasms/drug therapy

Full Text:

PDF


Refbacks

  • There are currently no refbacks.